Alert archive / Iowa / Freeze Warnings in 2005
Freeze Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this freeze warning at Oct 6, 2005, 3:14 AM CDT for 4 counties in Iowa; 4 counties in Minnesota. It took effect at Oct 7, 2005, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2005, 3:14 AM CDT (08:14 UTC)
- In effect from
- Oct 7, 2005, 1:00 AM CDT
- Expired
- Oct 7, 2005, 8:56 AM CDT
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KARX 060814 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 314 AM CDT THU OCT 6 2005 ...FREEZING TEMPERATURES EXPECTED TONIGHT... .EVEN THOUGH SKIES WILL BE GENERALLY CLOUDY TONIGHT... TEMPERATURES WILL STILL FALL INTO THE UPPER 20S ON FRIDAY MORNING ACROSS MUCH OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. NORTHWEST WINDS IN 5 TO 15 MPH RANGE WILL PRECLUDE THE DEVELOPMENT OF FROST...HOWEVER...THE COLD TEMPERATURES WILL KILL TENDER VEGETATION. IAZ008-009-018-019-MNZ086-087-094-095-061615- /X.NEW.KARX.FZ.W.0001.051007T0600Z-051007T1400Z/ MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE- INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN 314 AM CDT THU OCT 6 2005 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. TEMPERATURES WILL FALL INTO THE UPPER 20S ON FRIDAY MORNING ACROSS MUCH IF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$ BOYNE
4 follow-up statements
000 WWUS73 KARX 060819 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 319 AM CDT THU OCT 6 2005 ...FREEZING TEMPERATURES EXPECTED TONIGHT... .EVEN THOUGH SKIES WILL BE GENERALLY CLOUDY TONIGHT... TEMPERATURES WILL STILL FALL INTO THE UPPER 20S ON FRIDAY MORNING ACROSS MUCH OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. NORTHWEST WINDS IN 5 TO 15 MPH RANGE WILL PRECLUDE THE DEVELOPMENT OF FROST...HOWEVER...THE COLD TEMPERATURES WILL KILL TENDER VEGETATION. IAZ008-009-018-019-MNZ086-087-094-095-061630- /X.CON.KARX.FZ.W.0001.051007T0600Z-051007T1400Z/ MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE- INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN 319 AM CDT THU OCT 6 2005 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. TEMPERATURES WILL FALL INTO THE UPPER 20S ON FRIDAY MORNING ACROSS MUCH IF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$
000 WWUS73 KARX 061901 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 201 PM CDT THU OCT 6 2005 ...FREEZING TEMPERATURES EXPECTED TONIGHT... .DESPITE CLOUDY SKIES FOR MUCH OF TONIGHT...COLD AIR FUNNELING SOUTHWARD FROM CANADA WILL CAUSE TEMPERATURES TO BOTTOM OUT AT OR BELOW FREEZING ACROSS PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. NORTHWEST WINDS AT 5 TO 15 MPH WILL PRECLUDE THE DEVELOPMENT OF FROST. HOWEVER...THE COLD TEMPERATURES WILL KILL TENDER VEGETATION. IAZ008-009-018-019-MNZ086-087-094-095-070915- /X.CON.KARX.FZ.W.0001.051007T0600Z-051007T1400Z/ MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE- INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN 201 PM CDT THU OCT 6 2005 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. TEMPERATURES ACROSS PARTS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA WILL FALL TO NEAR 30 BY FRIDAY MORNING. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$ RIECK
000 WWUS73 KARX 070826 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 326 AM CDT FRI OCT 7 2005 ...FREEZING TEMPERATURES STILL POSSIBLE ACROSS SOUTHEAST MINNESOTA... .CLOUDY SKIES HAVE HELD ON THROUGH MUCH OF THE NIGHT ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE CLOUDS HAVE KEPT TEMPERATURES IN THE UPPER 30S TO LOWER 40S...ESPECIALLY ACROSS NORTHEAST IOWA WHERE CLOUDS WILL REMAIN THROUGH SUNRISE. CLEARING WILL APPROACH SOUTHEAST MINNESOTA THROUGH THE SUNRISE HOURS...AND MAY STILL ALLOW A RAPID DROP IN TEMPERATURES TO THE FREEZING MARK. THEREFORE...THE FREEZE WARNING REMAINS IN EFFECT FOR PORTIONS OF SOUTHEASTERN MINNESOTA...AND HAS BEEN CANCELLED FOR PORTIONS OF NORTHEASTERN IOWA. IAZ008-009-018-019-070930- /X.CAN.KARX.FZ.W.0001.000000T0000Z-051007T1400Z/ MITCHELL-HOWARD-FLOYD-CHICKASAW- INCLUDING THE CITY OF...CHARLES CITY 326 AM CDT FRI OCT 7 2005 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS CANCELLED THE FREEZE WARNING FOR PORTIONS OF NORTHEAST IOWA. CLOUDS HAVE KEPT TEMPERATURES IN THE UPPER 30S AND LOWER 40S...AND THESE CLOUDS WILL HANG ON THROUGH THE SUNRISE HOURS. THUS...THE FREEZE WARNING HAS BEEN CANCELLED. $$ MNZ086-087-094-095-071400- /X.CON.KARX.FZ.W.0001.000000T0000Z-051007T1400Z/ DODGE-OLMSTED-MOWER-FILLMORE- INCLUDING THE CITIES OF...ROCHESTER...AUSTIN 326 AM CDT FRI OCT 7 2005 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. WHILE CLOUDS HAVE REMAINED ACROSS THE AREA THROUGH MUCH OF THE NIGHT...SOME CLEARING MOVING INTO SOUTHEASTERN MINNESOTA MAY ALLOW TEMPERATURES TO FALL TO FREEZING MARK OR SLIGHTLY BELOW IN THE HOURS AROUND SUNRISE. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$ BINAU
000 WWUS73 KARX 071356 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 856 AM CDT FRI OCT 7 2005 ...FREEZE WARNING CANCELLED... .NOW THAT THE SUN HAD MADE ITS APPEARANCE FOR THE DAY...THE MERCURY IS ON THE RISE. AS A RESULT...THE THREAT FOR FREEZING TEMPERATURES IS OVER...AND THE FREEZE WARNING HAS BEEN CANCELLED. MNZ086-087-094-095-071500- /X.CAN.KARX.FZ.W.0001.000000T0000Z-051007T1400Z/ DODGE-OLMSTED-MOWER-FILLMORE- INCLUDING THE CITIES OF...ROCHESTER...AUSTIN 856 AM CDT FRI OCT 7 2005 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS CANCELLED THE FREEZE WARNING. THE MERCURY IS ON THE RISE UNDER SUNSHINE THIS MORNING...ENDING THE THREAT FOR FREEZING TEMPERATURES. $$ MW
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this freeze warning went out at Oct 6, 3:13 AM CDT, 1 minute earlier.
Area forecast discussion, Oct 6, 3:13 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
313 AM CDT THU OCT 6 2005
.SHORT TERM...TODAY THROUGH SATURDAY
CLOUDS AND TEMPERATURES ARE THE MAIN CONCERNS WITH THIS FORECAST
PACKAGE.
AT 3 AM...A 1008 MB SURFACE LOW PRESSURE AREA WAS LOCATED OVER
EASTERN LAKE SUPERIOR. THE COLD FRONT WHICH BROUGHT AN END TO THE
RECORD WARMTH ACROSS THE AREA WAS LOCATED FROM NEWBERRY MICHIGAN
TO BENTON HARBOR MICHIGAN. MEANWHILE...A SURFACE TROUGH EXTENDED
WEST OF THE SURFACE LOW ACROSS NORTHERN MINNESOTA.
THE MODELS ARE IN GOOD AGREEMENT THAT THE SURFACE TROUGH WILL
REMAIN NORTH AND WEST OF THE AREA. EVEN WITH THIS BEING THE CASE...
THERE WILL BE ABUNDANT MOISTURE BELOW 850 MB MOVING INTO THE AREA
EARLY THIS MORNING. THESE CLOUDS WILL LIKELY LINGER ACROSS THE
AREA UNTIL A SURFACE RIDGE AXIS MOVES SOUTHEAST ACROSS THE AREA
LATE FRIDAY MORNING AND AFTERNOON. THE MODELS ALWAYS TEND TO BREAK
THE CLOUDS UP TOO FAST...SO I HAVE TRENDED MY CLEARING TO WHEN
THIS RIDGE AXIS ARRIVES. THESE CLOUDS WILL KEEP TEMPERATURES
MAINLY IN THE 40S TODAY.
EVEN WITH CLOUDS TONIGHT...TEMPERATURES WILL LIKELY FALL INTO THE
UPPER 20S ACROSS MUCH OF SOUTHEAST MINNESOTA AND NORTHEAST
IOWA...AND INTO THE LOWER 30S ACROSS THE REMAINDER OF THE AREA. AT
THE SAME TIME...THE DEW POINTS WILL BE MAINLY IN THE MIDDLE 20S
AND THE WINDS WILL REMAIN IN THE 5 TO 15 MPH RANGE. THIS WILL
LIKELY RETARD THE FROST POTENTIAL. HOWEVER THE COLD TEMPERATURES
ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA WILL KILL TENDER
VEGETATION. AS A RESULT...A FREEZE WARNING HAS BEEN ISSUED FOR
OVERNIGHT TONIGHT AND EARLY FRIDAY MORNING.
ON FRIDAY...THE TEMPERATURE FORECAST IS RATHER TRICKY. A LOT WILL
DEPEND UPON WHEN THE CLOUDS BREAK UP AND HOW HIGH WE ARE ABLE TO
MIX. RIGHT NOW...IT APPEARS THAT WE WILL ONLY BE ABLE TO MIX UP TO
875 MB. MIXING DOWN THESE TEMPERATURES YIELDS HIGHS RANGING FROM
THE MIDDLE 40S TO LOWER 50S. THIS IS IN THE MIDDLE OF THE GUIDANCE
NUMBERS...SO IT LOOKS LIKE A VERY GOOD COMPROMISE.
WIDESPREAD FROST POTENTIAL ON FRIDAY NIGHT IS SOMEWHAT
QUESTIONABLE BECAUSE THE RIDGE AXIS WILL BE SLIDING JUST EAST OF
THE AREA AND WE WILL BE STARTING TO SEE SOME WARM AIR ADVECTION
DURING THE OVERNIGHT HOURS.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
THE MEDIUM RANGE MODELS ARE CONTINUING TO SHOW A SLOWER EASTWARD
PROGRESSION OF THE 500 MB TROUGH. AS A RESULT...IT DOES NOT APPEAR
THAT WE WILL SEE ANY PRECIPITATION UNTIL TUESDAY NIGHT AT THE
EARLIEST. THE PREVIOUS FORECAST SHIFT ALEARDY HAD THIS WELL
HANDLED...SO NO REAL CHANGES WERE MADE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FREEZE WARNING FROM 1 AM TO 9 AM CDT FRIDAY FOR MNZ086-MNZ087-
MNZ094-MNZ095.
IA...FREEZE WARNING FROM 1 AM TO 9 AM CDT FRIDAY FOR IAZ008-IAZ009-
IAZ018-IAZ019.
&&
BOYNEHazardous weather outlook, Oct 5, 9:45 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 945 PM CDT WED OCT 5 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-061100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 945 PM CDT WED OCT 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MUCH COLDER AND DRIER AIR WILL MOVE INTO THE REGION FOR THE LAST HALF OF THE WEEK. FREEZING TEMPERATURES ARE LIKELY FOR MUCH OF THE AREA FRIDAY MORNING AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA/BAUMGARDT
Nearby
Freeze Warnings in Iowa, 2005Freeze Warnings in Minnesota, 2005Every freeze warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.